Alert archive / West Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 50, NWS Blacksburg, VA

August 7, 2003Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 7, 2003, 10:42 PM EDT for Mercer County, West Virginia. It was in force for 108 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2003, 10:42 PM EDT (02:42 UTC)
Expired
Aug 8, 2003, 12:30 AM EDT
In force
108 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2003-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 298 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2003-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
298 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
773 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 080242
FFWRNK
WVC055-080430-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 PM EDT THU AUG 7 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

* UNTIL 1230 AM EDT

* AT 1040 PM EDT...LAW ENFORCEMENT REPORTED FLOODING OF CREEKS AND   
  STREAMS IN THE OAKVALE VICINITY OF SOUTHEAST MERCER COUNTY. RADAR
  INDICATED SHOWERS CONTINUING OVER THE AREA...WITH ANOTHER ONE HALF
  TO ONE INCH OF RAIN POSSIBLE ACROSS THE WARNED AREA. THIS WILL CAUSE
  ADDITIONAL FLOODING ESPECIALLY ALONG PIGEON CREEK.            
              
* SOME LOCATIONS THREATENED BY HEAVY RAIN THROUGH 1230 AM EDT INCLUDE
  PRINCETON...
  OAKVALE...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE IN
BLACKSBURG BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3748 8097 3740 8089 3733 8096 3732 8126
          3754 8112

$$

10
1 follow-up statement
000 
WGUS71 KRNK 080340
FFSRNK
WVC055-080430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1135 PM EDT THU AUG 7 2003

...A FLASH FLOOD WARNING CONTINUES FOR THE FOLLOWING COUNTIES UNTIL
1230 AM EDT...

  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA

AT 1135 PM...LOCAL LAW ENFORCEMENT REPORTED THAT PIGEON CREEK WAS 
STILL OUT OF ITS BANKS NEAR OAKVALE...AND THAT CHEESY CREEK ROAD WAS 
CLOSED DUE TO HIGH WATER. WEATHER RADAR SHOWED THE SHOWERS TAPERING 
OFF IN INTENSITY...BUT EXPECT PIGEON CREEK...AND OTHER SMALLER 
CREEKS IN THE OAKVALE VICINITY TO REMAIN IN FLOOD THROUGH 1230 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. TURN AROUND AND FIND AN ALTERNATE ROUTE. 

RELAY YOUR REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

WP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 8:45 PM EDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 7, 8:45 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
845 PM EDT THU AUG 7 2003

RADAR SHOWING PERSISTENT CLUSTERS OF TSRA OVER THE WRN ZONES...BUT
MAINLY OUTSIDE THE FLOOD WATCH AREA ATTM. GIVEN THETA RIDGE...WEAK
LOW LEVEL VEERING...AND SOME WEAK INSTAB UNDER FRONT OF UPPER COLD
POOL...WOULD EXPECT WDLY SCTD COVERAGE TO LINGER A COUPLE MORE
HOURS. AFTER THAT...SHOULD SEE SHRA/TSRA FADE SOME AFTER
MIDNIGHT...SO ATTM AM PLANNING TO LET GOING WATCH EXPIRE AT 9 PM
SINCE EXPECT ANY ADTNL FLOODING TO BE ISOLD. OTRW MAY HANG ON TO
LIKELYS W A BIT LONGER BUT LOWER ERN ZONES TO CHCY OVERNIGHT AS BOTH
RUC/MESO-ETA SHOW DIMINISHING CONVERGENCE LATER. FOG NUMBERS AGAIN
SIMILAR TO LAST NIGHTS WITH COVERAGE LIKELY A BIT MORE WDSPRD TNGT
PER LGT ELY FLOW IN WAKE OF DECENT SHRA COVERAGE. TEMPS GNRLY ON
TRACK ALTHO MAY TWEAK DOWN IN SPOTS GIVEN TEMPS NEAR FCST LOWS ATTM.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

JH
Hazardous weather outlook, Aug 7, 9:39 PM EDT, 1 hour 3 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-080345-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 PM EDT THU AUG 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WHP

In the hours before

Local storm report, Aug 7, 8:36 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
836 PM EDT THU AUG 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0810 PM    BANDY                     VA   FLASH FLOOD
08/07/03   TAZEWELL                       STREET FLOODING. HOMES
                                          FLOODED. REPORTED BY THE
                                          POLICE DEPARTMENT.
Local storm report, Aug 7, 10:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1028 PM EDT THU AUG 07 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    OAKVALE                   WV   FLASH FLOOD
08/07/03   MERCER                         FLOODING ALONG PIGEON AND
                                          CHEESY CREEKS. 1 HOME
                                          REPORTED FLOODED BY 911
                                          CENTER.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:14 PM EDTFlash Flood WarningRNKMercer3 hr
Aug 8, 2:47 PM EDTFlash Flood WarningRNKMercer3 hr

Nearby

Flash Flood Warnings in West Virginia, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.